Texas, 2014

Drought in Texas, July 9 to 31, 2014

July 9 to 31, 2014 · NWS BRO · 1 event in 1 county or zone

While some welcome rain did fall over the area during the first half of July, it would not be enough to prevent the spread of intensifying drought conditions. By the end of the first full week of July, the area of Severe (D2) drought conditions had grown larger, as drier conditions spread further west across the Upper Valley.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

While some welcome rain did fall over the area during the first half of July, it would not be enough to prevent the spread of intensifying drought conditions. By the end of the first full week of July, the area of Severe (D2) drought conditions had grown larger, as drier conditions spread further west across the Upper Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 8, 11:48 PM CST, 12 minutes earlier.

Area forecast discussion, Jul 8, 11:48 PM CST, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1248 AM CDT WED JUL 9 2014

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...VFR ON TAP FOR THE REST OF THE NIGHT...AS WELL AS
FOR TODAY. RADAR HAS SETTLED DOWN AFTER TUESDAY AFTERNOON/EVENING
CONVECTION OVER THE WESTERN SECTIONS. HIGH CLOUDS WILL CONTINUE
MOVING WEST TO EAST ALOFT. SOUTH SOUTHEAST WINDS WILL INCREASE TO
MODERATE TODAY. CAN'T RULE OUT THE DEVELOPMENT OF STREAMER SHOWERS
AGAIN THIS MORNING AND A FEW RADAR RETURNS ARE EVIDENT ABOUT 100
MILES OFFSHORE. A WEAK SEA BREEZE MAY ALSO DEVELOP AROUND MID DAY
BUT OVERALL NOT EXPECTING MORE THAN FEW TO SCT LOW CLOUDS WITH
DIURNAL HEATING. THE FORECAST IS FOR A FEW MORE SHOWERS TO DEVELOP
TONIGHT AND THURSDAY WITH A TROPICAL WAVE MOVING ACROSS THE BAY OF
CAMPECHE AND INTO NORTHEAST MEXICO.

&&

.PREV DISCUSSION... /ISSUED 826 PM CDT TUE JUL 8 2014/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...THE AFTERNOON HEATING AND ATMS INSTABILITY HAS HELPED
FIRE OFF SOME PRETTY DECENT CONV OVER ZAPATA AND WESTERN STARR
COUNTIES. THESE STORMS WILL LIKELY CLEAR OUT OF THE WESTERN
COUNTIES OVER THE NEXT 1 TO 2 HOURS WITH THE LOSS OF THE DAYTIME
HEATING. MID AND HIGH LEVEL CLD COVER LEFT OVER FROM THIS CONV
WILL MOVE EAST OVER THE LOWER RGV THROUGHOUT THE REST OF THE
NIGHT. THE EVENING BRO SOUNDING SHOWS THAT THE ATMS OVER THE LOWER
RGV HAS DRIED OUT AND STABILIZED SOMEWHAT WHICH WILL LIKELY LIMIT
THE FORMATION OF ANY LOW LEVEL CLD COVER THROUGHOUT THE NIGHT
AND TOMORROW. SO WILL GO WITH VFR CONDITIONS THROUGHOUT THE
UPCOMING TAF PERIOD FOR ALL THREE VALLEY AIRPORTS.

PREV DISCUSSION... /ISSUED 246 PM CDT TUE JUL 8 2014/

SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...WEAK 500MB LOW
WILL CONTINUE TO DEVELOP ACROSS NORTHEAST MEXICO TONIGHT INTO
WEDNESDAY. ISOLATED TO SCATTERED CONVECTION HAS ALREADY DEVELOPED
ACROSS PORTIONS OF THE MEXICAN PLATEAU AS WELL AS SOUTHERN
PORTIONS OF TAMAULIPAS THIS AFTERNOON. SOME OUTFLOW FROM THESE
SHOWERS AND THUNDERSTORMS MAY REACH THE EXTREME SOUTHWEST PORTIONS
OF THE CWA THIS EVENING. OTHERWISE...WILL HAVE TO WAIT UNTIL
WEDNESDAY FOR SUBSIDENCE TO WEAKEN ENOUGH ACROSS THE AREA FOR
ISOLATED SHOWERS AND THUNDERSTORMS TO DEVELOP. EVEN IF RAIN
CHANCES DO NOT MATERIALIZE WEDNESDAY AS EXPECTED...THE INCREASE IN
LOW TO MID LEVEL MOISTURE SHOULD AT LEAST PROVIDE ENOUGH CLOUD
COVER FOR TEMPERATURES TO BE A DEGREE OR TWO COOLER COMPARED TO
THE LAST COUPLE OF DAYS. WILL GO WITH A BLEND OF THE RAW AND MOS
CONSENSUS MODEL GUIDANCE FOR TEMPERATURES TONIGHT THROUGH WED
NIGHT. WILL GO WITH A BLEND OF THE NAM AND GFS FOR POPS TONIGHT
THROUGH WED NIGHT.

LONG TERM /THURSDAY THROUGH TUESDAY/...WEAKNESS ALOFT AND
INCREASED GULF MOISTURE WILL CONTINUE TO PRODUCE SEA BREEZE
ACTIVITY THURSDAY THROUGH SATURDAY. THE PEAK OF THE MOISTURE IS
FORECAST TO ARRIVE ON THURSDAY...BRINGING A BETTER CHANCE FOR
THUNDERSTORMS...MAINLY ALONG THE COAST. STARTING SATURDAY...THE
TROUGH FINALLY BREAK FREE AND SWEEP WESTWARD UNDER THE DOMINANT
RIDGE CENTERED ON THE FOUR CORNERS. WITH MORE STABLE AIR AND LESS
MOISTURE...RAIN CHANCES SHOULD END FOR THE BEGINNING OF NEXT WEEK.
HIGHS WILL ALSO RISE INTO THE UPPER 90S...WITH SOME 100 DEGREE
READING FAR WEST SUNDAY INTO MONDAY. ON TUESDAY...MODELS AGREE
THAT A TROPICAL WAVE WILL ARRIVE FROM THE SE. WHILE INSTABILITY
INCREASES...MODELS ARE NOT YET PULLING MORE MOISTURE INTO THE
REGION...WHICH WOULD LIMIT A RETURN OF PRECIPITATION. HAVE HELD TO
10 POPS FOR THE FIRST HALF OF NEXT WEEK...KEEPING NEAR THE
CLIMATOLOGICALLY DRY SEASON FOR NOW.

MARINE...
TONIGHT THROUGH WEDNESDAY NIGHT...SEAS WERE NEAR 2 FEET WITH
SOUTHEAST WINDS NEAR 10 KNOTS AT BUOY020 THIS AFTERNOON. LIGHT TO
MODERATE SOUTHEAST WINDS WILL PREVAIL ACROSS THE COASTAL WATERS
TONIGHT THROUGH WEDNESDAY AS WEAK HIGH PRESSURE ACROSS THE GULF OF
MEXICO PROVIDES A WEAK PRESSURE GRADIENT ACROSS THE LOWER TEXAS
COAST.

THURSDAY THROUGH SUNDAY...HIGH PRESSURE REMAINS ACROSS THE GULF
THROUGH THE WEEKEND...WITH WEAK PG KEEPING WINDS FROM RAMPING UP.
CONDITIONS SHOULD GENERALLY REMAIN 10 TO 15 KNOTS WITH SEAS 3 FEET
OR LESS THROUGH THE PERIOD. SOME SHOWER ACTIVITY IS POSSIBLE
DURING THE MORNING THURSDAY AND FRIDAY...BUT WILL BE THE ISOLATED
STREAMER TYPE...WITH MINIMAL BRIEF IMPACT.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

54/63
Hazardous weather outlook, Jul 8, 3:20 PM CST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
420 PM CDT TUE JUL 8 2014

TXZ248>257-091000-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
420 PM CDT TUE JUL 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AN ELEVATED RISK OF RIP CURRENTS IS EXPECTED ALONG AREA BEACHES
THURSDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-091000-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
420 PM CDT TUE JUL 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 8, 6:24 PM CST, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
724 PM CDT TUE JUL 8 2014

TXZ248-252-090115-
ZAPATA-STARR-
724 PM CDT TUE JUL 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR...

  WESTERN STARR COUNTY IN DEEP SOUTH TEXAS.
  SOUTHERN ZAPATA COUNTY IN DEEP SOUTH TEXAS.

  UNTIL 815 PM CDT...

  AT 723 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM...OVER FALCON DAM...MOVING NORTH AT 20 MPH.

  THIS STORM IS CAPABLE OF PRODUCING...
  GUSTY WINDS OF 30 TO 40 MPH.
  TORRENTIAL RAINFALL RATES OF TWO TO THREE INCHES PER HOUR.
  PENNY TO NICKEL SIZED HAIL.

  LOCATIONS IMPACTED INCLUDE...
  FALCON DAM.
  NEW FALCON.
  LOPENO.
  MORALES-SANCHEZ.
  SIESTA SHORES.

  WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
  DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN
  ON HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE
  POTHOLES OR CAUSE HYDROPLANING. MAKE SURE YOUR HEADLAMPS...TIRES...
  AND WIPERS ARE IN GOOD CONDITION. KEEP AN EMERGENCY KIT WHICH
  INCLUDES A FLASHLIGHT...FLARES...AND SIMPLE HAND TOOLS. SEVEN
  THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS EACH
  YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS.

&&

TOMASELLI
Special weather statement, Jul 8, 6:47 PM CST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
747 PM CDT TUE JUL 8 2014

TXZ248-090130-
ZAPATA-
747 PM CDT TUE JUL 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR...

  CENTRAL ZAPATA COUNTY IN DEEP SOUTH TEXAS.

  UNTIL 830 PM CDT...

  AT 746 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM...OVER CENTRAL ZAPATA COUNTY...MOVING NORTH AT
  25 MPH.

  THIS STORM IS CAPABLE OF PRODUCING...
  GUSTY WINDS OF 30 TO 40 MPH.
  TORRENTIAL RAINFALL RATES OF TWO TO THREE INCHES PER HOUR.
  PENNY TO NICKEL SIZED HAIL.

  LOCATIONS IMPACTED INCLUDE...
  LAS PALMAS.

  WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
  DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN
  ON HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE
  POTHOLES OR CAUSE HYDROPLANING. MAKE SURE YOUR HEADLAMPS...TIRES...
  AND WIPERS ARE IN GOOD CONDITION. KEEP AN EMERGENCY KIT WHICH
  INCLUDES A FLASHLIGHT...FLARES...AND SIMPLE HAND TOOLS. SEVEN
  THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS EACH
  YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS.

&&

TOMASELLI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Starr

When
July 9, 12:00 AM CST to July 31, 11:59 PM CST
Where
Starr forecast zone
Reported by
Drought Monitor
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Nearly all of Starr County was covered in Severe (D2) drought conditions by the end of the first full week of July. Only a tiny sliver of Moderate (D1) drought conditions remained along the far northern county border. Drought conditions would hold steady through the remainder of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526949.